ELI5- why do medications cause weight gain?

55 views

I know with weight loss as a side effect it’s often due to decreased appetite and eating less. Does it cause the opposite with the side effect weight gain? You become more hungry?

In: 2

One I have experience with is corticosteroids.

They cause weight gain by:

* Water retention
* Increased appetite
* Increased stress (needing endorphins to counteract, so you will probably over-eat)
* They slow down your metabolism, meaning the same calorie intake as before will make you fatter
* They change your metabolism and where it puts fat – preferring face and stomach which make you appear fatter
* Making it mentally harder to exercise due to stress

AFAIK no medication is guaranteed to cause weight gain, if you understand how the medicine causes it you can counteract it. EG, by drinking lots of water, taking a diuretic, meditation, exercise, changing diet to fill you up with few calories (fresh popcorn for example).

It’s not pleasant and weight gain is the last thing somebody sick wants to give a shit about and they all have my sympathy

[removed]

It’s complicated because medications can have many different effects, here are some examples

1) They make you store water, so you pee less than you drink, and you get heavier that way. This often makes you look puffy, a great example is how Putin currently looks, not to get topical, but it’s a good example for reference. His face used to be tight and angular and now he’s getting what they call a “moon face”, puffiness from water retention.

2) You reduce your metabolism, so you burn fewer calories than you used to and if you eat the same amount, well, you’ll gain wait.

3) They affect your “reward” center. A big part of modern eating is pleasure. You eat a cupcake and your brain rewards you with a rush of pleasurable chemicals. If a medication reduces the production of those chemicals, or your ability to sense them, you might now eat a second cupcake to get the same pleasure. So the medication be linked to overeating.

People have mentioned water retention and appetite changes, but lethargy in general is also a way that medications can cause weight gain. Gaining weight due to using less calories as a result of lowered daily activity.

I know that SSRIs do cause your body to store fat in your liver. I am not sure why but it is likely due to the increase oevelnof serotonin in your blood. That might be more of a mechanism and less of an explanation. Or it might be totally incorrect.